The Serotonin Syndrome

@article{Sporer1995TheSS,
  title={The Serotonin Syndrome},
  author={Karl A. Sporer},
  journal={Drug Safety},
  year={1995},
  volume={13},
  pages={94-104}
}
SummaryThe serotonin syndrome has increasingly been recognised in patients who have received combined serotonergic drugs. This syndrome is characterised by a constellation of symptoms (confusion, fever, shivering, diaphoresis, ataxia, hyperreflexia, myoclonus or diarrhoea) in the setting of the recent addition of a serotonergic agent.The most common drug combinations causing the serotonin syndrome are monoamine oxidase inhibitors (MAOIs) and serotonin selective reuptake inhibitors (SSRIs… Expand
Serotonin syndrome and drug combinations: focus on MAOI and RIMA
TLDR
A spectrum of serotonergic hyperactivity, through to a defined serotonin syndrome, may arise from the use or combination of any serotomimetic substance, as this is a consequence of the mechanism involved, rather than the use of any specific product such as the new antidepressants. Expand
University of Birmingham Serotonin syndrome
Serotonin syndrome (SS) (also referred to as serotonin toxicity) is a potentially life-threatening drug-induced toxidrome associated with increased serotonergic activity in both the peripheral (PNS)Expand
Serotonin Syndrome—What Have We Learned?
The serotonin syndrome is a complication of serotonergic medications that is being recognized with increasing frequency in both adults and children. Patients present with a constellation of mentalExpand
Antidepressants and the serotonin syndrome in general practice.
  • F. J. Mackay, N. Dunn, R. Mann
  • Medicine
  • The British journal of general practice : the journal of the Royal College of General Practitioners
  • 1999
TLDR
Improved awareness of the serotonin syndrome is needed within general practice, and there is a need to distinguish the relatively minor serotonergic symptoms from those of a severe, life-threatening serotonin syndrome. Expand
A fatality due to serotonin syndrome
TLDR
A rare fatality in a patient who ingested Isocarboxazid in addition to a SSBI and a tricyclic antidepressant (TCA) is reported, and it is postulate this combination may have caused hyperthermia complicated by coronary vasospasm. Expand
The serotonin syndrome
TLDR
Two cases of the serotonin syndrome are described where the diagnosis was not immediately apparent, and the pathophysiology, clinical course and treatment are then discussed. Expand
The serotonin syndrome and its treatment
  • P. Gillman
  • Medicine, Psychology
  • Journal of psychopharmacology
  • 1999
TLDR
There is some evidence suggesting the efficacy of chlorpromazine and cyproheptadine in the treatment of serotonin syndrome, but the evidence for cypro heptamines is less substantial than that for chlor Promazine, perhaps because the dose necessary to ensure blockade of brain 5-HT2receptors is higher than that used in the cases reported to date. Expand
Possible serotonin syndrome in association with 5-HT(3) antagonist agents.
TLDR
The authors report the probable occurrence of the serotonin syndrome with serotonin receptor subtype 3 (5-HT(3)) antagonist therapy when used to control nausea associated with chemotherapy in two seriously ill children. Expand
Sumatriptan Contraindications and the Serotonin Syndrome
TLDR
It is suggested that sumatriptan should continue to be avoided in patients taking these agents until further data demonstrating safety become available, and the balance of documented clinical experience suggests that most patients tolerate this combination without incident. Expand
Nausea and Vomiting Associated With Selective Serotonin Reuptake Inhibitors
TLDR
The most effective drug for the treatment of SSRI-related adverse effects on the GIT is ondansetron, a serotonin 5-HT3 receptor antagonist that blocks the effects of serotonin in the brain and GIT, however, this drug has a high acquisition cost. Expand
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 115 REFERENCES
The serotonin syndrome.
  • H. Sternbach
  • Psychology, Medicine
  • The American journal of psychiatry
  • 1991
TLDR
The serotonin syndrome is a toxic condition requiring heightened clinical awareness for prevention, recognition, and prompt treatment, and further work is needed to establish the diagnostic criteria, incidence, and predisposing factors. Expand
Ecstasy, the serotonin syndrome, and neuroleptic malignant syndrome--a possible link?
TLDR
The report of toxic reactions to the designer drug, ecstasy, in Ms Randall's report bears a striking resemblance to the serotonin syndrome reported in psychiatric patients, which is characterized by some or all of the following symptoms. Expand
The serotonin syndrome associated with paroxetine, an over-the-counter cold remedy, and vascular disease.
TLDR
A case of a patient with significant peripheral vascular disease who developed SS while taking paroxetine and an over-the-counter cold medicine is reported, there have been no prior reports of this interaction. Expand
Serotonin syndrome caused by a moclobemide-clomipramine interaction.
TLDR
A 7T year old woman with depression and Parkinson's disease has a case of serotonin syndrome induced by the reversible monoamine oxidase A inhibitor moclobemide and the serotonin reuptake inhibitor clomipramine, and fulfilled the diagnostic criteria for the serotonin syndrome suggested by Sternbach. Expand
Sertraline-Phenelzine Drug Interaction: A Serotonin Syndrome Reaction
TLDR
Selective serotonin reuptake inhibitor antidepressants should not be combined with monoamine oxidase inhibitor antidepressants because of the risk of serotonin syndrome. Expand
Possible monoamine oxidase inhibitor-serotonin uptake inhibitor interaction: fluoxetine clinical data and preclinical findings.
TLDR
Data reviewed reinforce the idea that the administration of an MAOI in close temporal proximity to fluoxetine is contraindicated, and suggest a possible role of serotonin and/or serotonin-dopamine interactions in the hypermetabolic state that may occur when a serotonin uptake inhibitor and anMAOI are coadministered, although alternative etiologic processes are possible as well. Expand
Adverse consequences of fluoxetine-MAOI combination therapy.
The authors describe two series of patients: 12 treated simultaneously with fluoxetine and a monoamine oxidase inhibitor and 6 patients started on treatment with an MAOI 10 days or more afterExpand
The serotonin syndrome in a patient receiving sertraline after an ankle block.
TLDR
A case of prolonged myoclonus in a patient who underwent a minor orthopedic procedure under an ankle regional anesthetic block and sedation and who was taking sertraline for depression is reported and it is proposed that she exhibited the serotonin syndrome, a disorder of 5-HT hyperstimulation, most commonly associated with serotonergic drugs. Expand
Toxic reaction following the combined administration of fluoxetine and l-tryptophan: Five case reports
TLDR
The occurrence of a toxic reaction in all five cases following combined administration of fluoxetine and L-tryptophan is reported, indicating that serotonin has been implicated in obsessive-compulsive disorder. Expand
Prospective evaluation of the serotonin syndrome in depressed inpatients treated with clomipramine
The serotonin syndrome, induced by serotoninergic agents, includes confusion, agitation, myoclonus, diaphoresis, tremor and diarrhea. The authors prospectively evaluated all these symptoms in 38Expand
...
1
2
3
4
5
...